- iTransfuse Online Learning
- About us
- Contact us
- Site map
Transfused patients present with sudden onset of cough, bronchospasm, laryngospasm, respiratory distress, vascular instability, nausea, abdominal cramps, vomiting, diarrhoea, shock and loss of consciousness. This may be a fatal reaction.
This occurs in 1:20,000 to 1:50,000 of transfusions.
Majority of these reactions have been reported in IgA-deficient patients who have anti-IgA antibodies of the IgE class.
It can be due to IgE-mediated allergy to other plasma proteins. It is rarely because of donor medication.
Check the recipient’s pretransfusion sample for IgA deficiency and presence of anti-IgA antibodies.
Stop transfusion immediately and follow other steps for managing suspected transfusion reactions.
Maintain airway and intravenous line. Administer adrenaline and corticosteroids. Treat hypotension, if present.
You may use autologous, washed or components from IgA-deficient donors if future transfusion is required.